Northumberland Hills Hospital has announced its emergency department is now a 24/7 access point for a free Naloxone kit in a bid to reduce harm to the community from opioid overdoses by individuals who engage in their illicit use.
NHH vice-president of patient services and chief nursing executive Susan Walsh noted that this is the latest site in a number of other access points for Naloxone, including the Community Health Centre of Northumberland, the Haliburton Kawartha Pine Ridge District Health Unit – as well as some pharmacies and the staff from hospital's own Mental Health and Addiction program. It is hoped that this new 24-hours-a-day-seven-days-a-week access point will help improve the availability of Naloxone throughout the community.
“Opioid overdoses, particularly accidental opioid overdoses, are unfortunately on the rise,” Walsh added.
“If we can help just one individual, then we're making a difference.”
The emergency department will make available nasal-spray Naloxone kits, along with information on how to administer the drug and education on local resources and supports that can help with addiction recovery.
Substance-use treatment has many parts, the hospital's press release stated, of which medication is only one. Mental-health support will also be promoted through NHH resources and other partners in the community.
Education and training are being provided, both from the emergency-department staff and in the kit itself, to ensure patients have as much information as possible to make an informed decision regarding Naloxone and to be sure the appropriate process to administer is followed.
Each NHH kit contains two doses of Naloxone. Eligibility criteria have been established to enable staff to distribute more than one kit to high-risk individuals (such as those who have recently had multiple overdoses, who use high-potency opioids such as Fentanyl or heroin, or who face barriers in accessing refills in a timely manner).
Emergency department chief Dr. Peter Barnett acknowledged that users of illicit drugs are often reluctant to seek help from a health-care provider.
“Ready access to Naloxone is something that can, frankly, keep someone alive until they're connected to services and supports that can help to turn their situation around,” Dr. Barnett said.
“We need to do all we can to get Naloxone into the hands of those who need it most – individuals who choose to use illicit opioids and the family and friends who care about them.
“In cases of an overdose, timing is everything. So the easier the access, the better.”
The press release contained further information on the situation, such as when Naloxone should be administered, listing the signs of an opioid overdose – these include blue lips or nails, extreme drowsiness, choking or gurgling sounds, slow or weak breathing (or no breathing) and an inability to wake up no matter how hard that person is shaken or shouted out.
Should an individual show these signs, Naloxone should be administered immediately in needle form or in the kind of easy-to-use nasal spray NHH is making available. This temporarily reverses the effects of many opioids, helping the individual breathe normally and regain consciousness. There is still the need for emergency medical attention, but Naloxone can provide the precious moments to call 911, access that care and perhaps save a life.
The bulletin also discussed the Good Samaritan Drug Overdose Act, which became law May 4, 2017. It provides legal protection for those who seek emergency help during an overdose, as well as for those at the scene when help arrives. This legislation is aimed at reducing the fear of police responders to overdose event by putting the focus on harm reduction. In all cases of suspected overdoses, staying at the scene is vital to saving the life of the person experiencing the overdose (and in relaying potentially critical information to emergency personnel).